Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 5, NWS Wichita, KS

March 31, 202520 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 31, 2025, 1:36 PM CDT for 20 counties in Kansas. It took effect at Apr 1, 2025, 10:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2025, 1:36 PM CDT (18:36 UTC)
In effect from
Apr 1, 2025, 10:00 AM CDT
Expired
Apr 2, 2025, 1:00 AM CDT
In force
15 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS73 KICT 311836
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
136 PM CDT Mon Mar 31 2025

KSZ032-033-047>053-067>070-082-083-091>094-098-010845-
/O.NEW.KICT.WI.Y.0005.250401T1500Z-250402T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Eureka, Wichita, Howard, Wellington, Bel
Aire, Andover, El Dorado, Harper, Russell, Attica, Great Bend,
Sylvan Grove, Sedan, Madison, Newton, Anthony, Wilson, Arkansas
City, Haysville, Grenola, Salina, Sterling, Hillsboro, Valley
Center, Kingman, Winfield, McPherson, Marion, Longton, Rose Hill,
Lincoln, Moline, Strong City, Park City, Peabody, Cedar Vale,
Augusta, Cottonwood Falls, Ellsworth, Lyons, Derby, and
Hutchinson
136 PM CDT Mon Mar 31 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 1 AM CDT 
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...From 10 AM Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Jakub
2 follow-up statements
530 
WWUS73 KICT 010804
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
304 AM CDT Tue Apr 1 2025

KSZ032-033-047>053-067>070-082-083-091>094-098-012215-
/O.CON.KICT.WI.Y.0005.250401T1500Z-250402T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Cedar Vale, Haysville, Bel Aire, Sylvan
Grove, Lincoln, Great Bend, Marion, Park City, Wilson, Anthony,
Andover, Hutchinson, Howard, Eureka, Russell, Moline, Peabody,
Madison, Winfield, Hillsboro, Augusta, Wellington, Longton,
Newton, Lyons, Harper, Attica, Derby, Wichita, El Dorado,
Arkansas City, Cottonwood Falls, Rose Hill, Kingman, Grenola,
Valley Center, McPherson, Sterling, Ellsworth, Strong City,
Sedan, and Salina
304 AM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM 
CDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...From 10 AM this morning to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

McGuire
738 
WWUS73 KICT 012045
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
345 PM CDT Tue Apr 1 2025

KSZ032-033-047>053-067>070-082-083-091>094-098-020600-
/O.CON.KICT.WI.Y.0005.000000T0000Z-250402T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Arkansas City, Andover, Great Bend,
Newton, Lincoln, Anthony, Howard, Valley Center, Derby, Moline,
Augusta, Hillsboro, Wichita, Peabody, Lyons, Madison, El Dorado,
Sedan, Salina, Park City, Wellington, Bel Aire, Hutchinson,
Ellsworth, Sylvan Grove, Sterling, Grenola, Cedar Vale, Strong
City, Eureka, Rose Hill, Kingman, Haysville, Harper, Cottonwood
Falls, Marion, Longton, Winfield, Attica, Russell, McPherson, and
Wilson
345 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 12:36 PM CDT, 1 hour earlier. Its key messages:

  • Very strong southerly winds and severe weather potential on Tuesday
  • Very high fire danger is likely for central and south central Kansas on Tuesday afternoon
  • Additional rounds of showers/storms Thursday night-Saturday night
Area forecast discussion, Mar 31, 12:36 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
1236 PM CDT Mon Mar 31 2025

.KEY MESSAGES...

- Very strong southerly winds and severe weather potential on Tuesday

- Very high fire danger is likely for central and south central
  Kansas on Tuesday afternoon

- Additional rounds of showers/storms Thursday night-Saturday
  night

&&

.DISCUSSION...
Issued at 252 AM CDT Mon Mar 31 2025

Morning clouds will mix out as we move through the day with light
winds under the sfc ridge. This should result in a nice spring day
with seasonably cool temperatures ranging from the upper 50s to
around 60. We could see a sprinkle or two over parts of south
central KS early in the period where some residual light rain and
sprinkles over southwest KS were being supported by some transient
mid-lvl warm air advection which is progged to fade by around 12Z
with minimal/if any impacts anticipated.

Big changes are expected as we move into the day on Tuesday and
Tuesday night. A vigorous mid/upper trough just west of the PACNW
today is progged to translate eastward over the Northern
Intermountain region on Tuesday. Meanwhile, an elongated upper jet
is progged to round the base of this trough emerging over the
Central Plains late Tuesday while strengthening through the
period. Sfc cyclogenesis will rapidly follow over the Central
High Plains on Tue with a strong pressure gradient extending
downstream over the region. This will bring increasing southerly
winds to the region as we move the day. Time/height X-sections
of wind and mixing layer height support 50+ knots over central
KS and near 50 kts over south central Kansas which would support
our criteria for a high wind warning. Some elevated storms may
impact southeast KS after 15Z-18Z on Tue and continue into the
afternoon but sfc parcels appear to remain capped through much
if not all of the day. There may also be a conditional risk for
supercell development along the dryline during the evening and
overnight hours over south central and southeast KS. Any storm
that forms Tuesday evening should encounter increasing moisture
advection with the development of a robust LLJ and capable of
all hazards, including sig hail and tornadoes. There still
remains uncertainty regarding the coverage of storms and whether
or not they are rooted in the sfc layer. This activity will
diminish from west to east late Tue night into the predawn
hours on Wed.

A dry post-frontal regime is expected to build over the area on Wed
with breezy westerly winds diminishing late. Seasonably mild
conditions are anticipated with highs in the upper 60s and lower 70s.

A moist easterly upslope wind is anticipated as we move into Thu as
another shortwave trough lifts out of the Southern Rockies. We
remain within the entrance region of the H3 jet while a warm frontal
segment develops across southern KS on Thu keeping some lower pops
in the forecast. The more robust low level moisture is progged to
remain further south and the threat for strong or severe storms
remain low on Thursday. Unsettled weather may remain in the
forecast for Fri-Sat as another in a series of shortwave
troughs lift out of the Southwest. Drier more stable air is
expected to arrive late in the weekend as a cold front scours
out any residual low level moisture and seasonably cool
temperatures persist across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon Mar 31 2025

MVFR ceilings continue to dissipate across central and south-
central Kansas (i.e. RSL, GBD, HUT, SLN, and ICT) early this
afternoon. These lower clouds continue to linger across
southeast Kansas but by mid-afternoon these low clouds will also
dissipate with CNU returning to VFR conditions. Winds will go
light this evening and become southeasterly late tonight. Winds
will then begin to rapidly increase early tomorrow morning with
gusty winds expected by late morning at all TAF sites. These
southeasterly winds will also increase low-level moisture and
MVFR ceilings will rapidly expand northward shortly after
sunrise tomorrow morning. Confidence on exact timing and
coverage of these lower clouds remains too low at this time to
include a prevailing overcast mention at this time.

&&

.FIRE WEATHER...
Issued at 252 AM CDT Mon Mar 31 2025

Very strong southerly winds will combine with above normal
temperatures resulting in a very high grassland fire danger for much
of central and south central Kansas on Tuesday afternoon. Minimum
relative humidities are progged to remain above 30 percent.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...WI
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 31, 4:46 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 AM CDT Mon Mar 31 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 AM CDT Mon Mar 31 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for severe thunderstorms Tuesday evening and
Tuesday night. Large hail, damaging winds and a few tornadoes will
be possible.

Very strong southerly winds and above normal temperatures will
result in a very high fire danger on Tuesday afternoon for much of
the area. Wind gusts greater than 55 mph will be possible at times,
especially across central Kansas during the afternoon hours. The
strong winds could produce areas of blowing dust and reduced
visibilities.

Unsettled weather may persist late in the week with multiple rounds
of showers and storms. The threat for severe weather appears low
for Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.